Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 74, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2006, 10:13 PM CDT for Clark County, Ford County, Kiowa County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2006, 10:13 PM CDT (03:13 UTC)
- Expired
- May 23, 2006, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Clark County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 42 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:23 PM CDT | HAIL 0.88 | 20 Sse Dodge City, KS | |
| May 23, 10:30 PM CDT | HAIL 1 | 9 S Ford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2948 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 240313 SVRDDC KSC025-057-097-240400- /O.NEW.KDDC.SV.W.0074.060524T0313Z-060524T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1013 PM CDT TUE MAY 23 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS. NORTHEASTERN CLARK COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 1100 PM CDT * AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MULLINVILLE TO BLOOM...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHWESTERN KIOWA COUNTY... RURAL RESIDENCES OF NORTHEASTERN CLARK COUNTY... RURAL RESIDENCES OF SOUTHEASTERN FORD COUNTY... KINGSDOWN... CLARK STATE LAKE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3759 9945 3758 10004 3737 9980 3739 9934 $$ RITTERLING
2 follow-up statements
000 WWUS53 KDDC 240338 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1038 PM CDT TUE MAY 23 2006 KSC025-057-097-240400- /O.CON.KDDC.SV.W.0074.000000T0000Z-060524T0400Z/ FORD KS-KIOWA KS-CLARK KS- 1038 PM CDT TUE MAY 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN CLARK...SOUTHWESTERN KIOWA AND SOUTHEASTERN FORD COUNTIES... AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MULLINVILLE TO KINGSDOWN... MOVING SOUTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARK STATE LAKE THIS INCLUDES HIGHWAY 54 BETWEEN MILE MARKERS 76 AND 99. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS. LAT...LON 3759 9945 3758 9993 3735 9977 3739 9934 $$ RITTERLING
000 WWUS53 KDDC 240356 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1057 PM CDT TUE MAY 23 2006 KSC025-057-097-240407- /O.EXP.KDDC.SV.W.0074.000000T0000Z-060524T0400Z/ FORD KS-KIOWA KS-CLARK KS- 1057 PM CDT TUE MAY 23 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK... SOUTHWESTERN KIOWA AND SOUTHEASTERN FORD COUNTIES EXPIRES AT 1100 PM CDT... THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS. LAT...LON 3759 9945 3758 9993 3735 9977 3739 9934 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:12 PM CDT, 7 hours 1 minute earlier.
Area forecast discussion, May 23, 3:12 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT TUE MAY 23 2006 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES THIS EVENING. THE UPPER AIR ANALYSIS FROM 12Z SHOWED A CLOSED H5 LOW SITUATED NORTHEAST OF KRIW. WATER VAPOR LOOPS SHOWS THAT THIS FEATURE HAS MOVED INTO NORTHEAST WYOMING BY EARLY AFTERNOON. A SHORTWAVE TROUGH/UPPER COLD POOL ASSOCIATED WITH THE LOW WAS ANALYZED OVER COLORADO AS WELL. AT THE SURFACE, A PACIFIC FRONT WAS MOVING INTO WESTERN KANSAS AT THIS TIME. THE BEST, ALBEIT SOMEWHAT LIMITED, LOW LEVEL MOISTURE AND SURFACE CONVERGENCE WAS LOCATED OVER THE EASTERN SECTIONS OF THE DDC FORECAST AREA. VISIBLE SATELLITE IMAGES SHOWS A CU FIELD DEVELOPING FROM HAYS TO COLDWATER. AS THE LATE AFTERNOON AND EVENING PROGRESSES, THE UPPER SHORTWAVE WILL CONTINUE EASTWARD INTO WESTERN KANSAS WHICH SHOULD KEEP THE SURFACE FRONT SLOWLY HEADED EAST. THINK THAT THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE EASTERN CWA WHERE THE BEST THETA ADVECTION IS OCCURRING ESPECIALLY WHEN THE FRONT ROLLS INTO THE AREA. THE GOING FORECAST HAD A PRETTY GOOD HANDLE ON THIS AND DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE POPS THIS EVENING. THE UPPER DISTURBANCE PLOWS THROUGH THE UPPER RIDGE OVERNIGHT AND MOVES INTO THE UPPER MIDWEST ON WEDNESDAY WHILE THE UPPER RIDGE STRENGTHENS OVER THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS. SURFACE HIGH PRESSURE BUILDING OUT OF THE CENTRAL ROCKIES WILL BRING NORTHWEST WINDS AND DRY AIR ADVECTION TO SOUTHWEST KANSAS. WITH NO SIGNIFICANT COOLER AIR AROUND, DAYTIME HIGHS SHOULD CONTINUE AROUND 90 OR THE LOW-MID 90S. DAYS 3-7... THE FORECAST LOOKS ON TRACK THROUGH DAY 7. A FRONT WILL STALL OUT TO OUR SOUTH AND THEN WASH OUT BY FRIDAY. WARM ADVECTION EARLY FRIDAY MAY RESULT IN A FEW STORMS. IT LOOKS DRY SAT-SUN AS A STRONG LEE TROUGH SETS UP ACROSS THE NORTHERN PLAINS. THIS WILL MEAN WINDY AND HOT WEATHER WITH ONLY ISOLATED STORMS POSSIBLE ALONG THE DRYLINE. THE BEST CHANCE FOR STORMS WILL BE MONDAY OR TUESDAY AS A FRONT SAGS SOUTH INTO KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 91 56 92 / 20 0 0 0 GCK 56 90 54 93 / 0 0 0 0 EHA 55 90 55 93 / 0 0 0 10 LBL 58 91 56 94 / 10 0 0 0 HYS 59 91 56 90 / 20 0 0 0 P28 64 94 62 93 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/24
Hazardous weather outlook, May 23, 11:49 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1149 AM CDT TUE MAY 23 2006 KSZ031-046-065-066-078>081-088>090-241030- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-PAWNEE-PRATT-RUSH- STAFFORD- 1149 AM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL MOVE INTO SOUTHWEST KANSAS LATER THIS AFTERNOON AND EVENING. INTENSE HEATING WILL OCCUR TO THE EAST OF THIS BOUNDARY WHICH WILL HELP INITIATE A FEW HIGH BASED THUNDERSTORMS. THE AREA MOST LIKELY TO SEE STORMS WILL BE ALONG AND EAST LINE THROUGH HAYS, DODGE CITY AND ASHLAND. THUNDERSTORMS COULD DEVELOP AS EARLY AS 4 PM AROUND HAYS BUT IT APPEARS THAT THE GREATEST THREAT FOR STORMS WILL BE AROUND 7 PM TO 10 PM.. IF STORMS DEVELOP, THE SEVERE WEATHER THEY WILL MOST LIKELY PRODUCE WILL BE LARGE HAIL AND HIGH WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING. KSZ030-043>045-061>064-074>077-084>087-241030- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MEADE-MORTON- NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO- 1149 AM CDT (1049 AM MDT) TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GERARD
In the hours before
Local storm report, May 23, 8:24 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST SANFORD 38.17N 99.31W
05/23/2006 E60 MPH PAWNEE KS CO-OP OBSERVER
0820 PM HAIL SANFORD 38.17N 99.31W
05/23/2006 E0.88 INCH PAWNEE KS CO-OP OBSERVER
&&
JJOHNSONLocal storm report, May 23, 8:56 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL SANFORD 38.17N 99.31W
05/23/2006 E2.00 INCH PAWNEE KS CO-OP OBSERVER
0855 PM TSTM WND GST SANFORD 38.17N 99.31W
05/23/2006 E70 MPH PAWNEE KS CO-OP OBSERVER
&&
JJOHNSONLocal storm report, May 23, 9:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 2 N DODGE CITY 37.79N 100.01W
05/23/2006 E0.75 INCH FORD KS PUBLIC
0732 PM HAIL DODGE CITY 37.76N 100.01W
05/23/2006 E0.88 INCH FORD KS BROADCAST MEDIA
0750 PM HAIL 3 N DODGE CITY 37.80N 100.01W
05/23/2006 E1.00 INCH FORD KS NWS EMPLOYEE
0801 PM HAIL MONTEZUMA 37.60N 100.44W
05/23/2006 E0.88 INCH GRAY KS PUBLIC
0809 PM HAIL MONTEZUMA 37.60N 100.44W
05/23/2006 E1.00 INCH GRAY KS PUBLIC
0801 PM HAIL MONTEZUMA 37.60N 100.44W
05/23/2006 E1.00 INCH GRAY KS LAW ENFORCEMENT
0902 PM HAIL 5 W LARNED 38.18N 99.19W
05/23/2006 E1.50 INCH PAWNEE KS PUBLIC
0906 PM HAIL 5 W LARNED 38.18N 99.19W
05/23/2006 E1.75 INCH PAWNEE KS PUBLIC
0906 PM HAIL 5 W LARNED 38.18N 99.19W
05/23/2006 E1.75 INCH PAWNEE KS PUBLIC
&&
JJOHNSONLocal storm report, May 23, 9:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL LARNED 38.18N 99.10W
05/23/2006 E0.88 INCH PAWNEE KS PUBLIC
0932 PM TSTM WND GST LARNED 38.18N 99.10W
05/23/2006 E65 MPH PAWNEE KS PUBLIC
&&
JJOHNSONLocal storm report, May 23, 9:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
939 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL MONTEZUMA 37.60N 100.44W
05/23/2006 E1.00 INCH GRAY KS TRAINED SPOTTER
0928 PM HAIL 3 S ENSIGN 37.61N 100.23W
05/23/2006 E0.88 INCH GRAY KS TRAINED SPOTTER
&&
MBLocal storm report, May 23, 10:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1006 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM HAIL 16 S DODGE CITY 37.53N 100.01W
05/23/2006 E0.75 INCH FORD KS TRAINED SPOTTER
PERIODS OF HAIL FROM 905 PM TO 945 PM
0956 PM HAIL 16 S DODGE CITY 37.53N 100.01W
05/23/2006 E1.00 INCH FORD KS TRAINED SPOTTER
&&
MBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:35 PM CDT | Special Weather Statement | DDC | Ford | 40 min |
| May 23, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 16 min |
| May 23, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 52 min |
| May 23, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 43 min |
| May 23, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 38 min |
| May 23, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 52 min |
| May 23, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 63 min |
| May 23, 8:47 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 43 min |
| May 23, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 55 min |
| May 23, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 48 min |
| May 23, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 48 min |
| May 23, 10:57 PM CDT | Special Weather Statement | DDC | Pratt | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.